Alert archive / Kansas / High Wind Watches in 2020
High Wind Watch 2, NWS Topeka, KS
NWS Topeka, KS issued this high wind watch at Jun 8, 2020, 3:40 PM CDT for 23 counties in Kansas. It took effect at Jun 9, 2020, 4:00 PM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jun 8, 2020, 3:40 PM CDT (20:40 UTC)
- In effect from
- Jun 9, 2020, 4:00 PM CDT
- Expired
- Jun 9, 2020, 3:31 AM CDT
- In force
- Issued by
- NWS Topeka, KS
All 23 counties
Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 695 J/kg
- Mixed-layer CIN
- -275 J/kg
- Mixed-layer LCL
- 1158 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
947 WWUS73 KTOP 082040 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 340 PM CDT Mon Jun 8 2020 KSZ008-009-020>022-034>037-091000- /O.NEW.KTOP.HW.A.0002.200609T2100Z-200610T1200Z/ Republic-Washington-Cloud-Clay-Riley-Ottawa-Dickinson-Geary- Morris- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Concordia, Clay Center, Manhattan, Minneapolis, Bennington, Abilene, Herington, Junction City, and Council Grove 340 PM CDT Mon Jun 8 2020 ...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING... The National Weather Service in Topeka has issued a High Wind Watch, which is in effect from Tuesday afternoon through Wednesday morning. * TIMING...Strong winds will overspread the area from west to east during the late afternoon and evening hours on Tuesday. Winds speeds will begin to decrease from west to east near sunrise Wednesday. * WINDS...Northwest winds sustained at 30 to 40 MPH with gusts up to 60 MPH. * IMPACTS...These strong winds may result in tree and structural damage along with power outages. In addition, difficult travel conditions are likely, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ KSZ010>012-023-024-026-038>040-054>056-058-059-091000- /O.NEW.KTOP.HW.A.0002.200610T0100Z-200610T1200Z/ Marshall-Nemaha-Brown-Pottawatomie-Jackson-Jefferson-Wabaunsee- Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 340 PM CDT Mon Jun 8 2020 ...HIGH WIND WATCH IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY MORNING... The National Weather Service in Topeka has issued a High Wind Watch, which is in effect from Tuesday evening through Wednesday morning. * TIMING...Strong winds will overspread the area from west to east during the evening hours on Tuesday. Winds speeds will begin to decrease from west to east near sunrise Wednesday. * WINDS...Northwest winds sustained at 30 to 40 MPH with gusts up to 60 MPH. * IMPACTS...These strong winds may result in tree and structural damage along with power outages. In addition, difficult travel conditions are likely, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
1 follow-up statement
084 WWUS73 KTOP 090831 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 331 AM CDT Tue Jun 9 2020 KSZ008-009-020>022-034>037-092100- /O.UPG.KTOP.HW.A.0002.200609T2100Z-200610T1200Z/ /O.NEW.KTOP.HW.W.0002.200610T0000Z-200610T1200Z/ Republic-Washington-Cloud-Clay-Riley-Ottawa-Dickinson-Geary- Morris- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Concordia, Clay Center, Manhattan, Minneapolis, Bennington, Abilene, Herington, Junction City, and Council Grove 331 AM CDT Tue Jun 9 2020 ...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM CDT WEDNESDAY... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph are expected. * WHERE...Republic, Washington, Cloud, Clay, Riley, Ottawa, Dickinson, Geary and Morris Counties. * WHEN...From 7 PM this evening to 7 AM CDT Wednesday. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel will be dangerous for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure any outdoor objects that could be thrown around by the wind. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ KSZ010-092100- /O.UPG.KTOP.HW.A.0002.200610T0100Z-200610T1200Z/ /O.NEW.KTOP.HW.W.0002.200610T0000Z-200610T1200Z/ Marshall- Including the cities of Marysville, Blue Rapids, and Frankfort 331 AM CDT Tue Jun 9 2020 ...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM CDT WEDNESDAY... * WHAT...North winds 30 to 40 mph with gusts up to 60 mph are expected. * WHERE...Marshall County. * WHEN...From 7 PM this evening to 7 AM CDT Wednesday. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel will be dangerous for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure any outdoor objects that could be thrown around by the wind. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ KSZ011-012-023-024-026-038>040-054>056-058-059-092100- /O.UPG.KTOP.HW.A.0002.200610T0100Z-200610T1200Z/ /O.NEW.KTOP.WI.Y.0008.200610T0600Z-200610T1700Z/ Nemaha-Brown-Pottawatomie-Jackson-Jefferson-Wabaunsee-Shawnee- Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Sabetha, Seneca, Hiawatha, Horton, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 331 AM CDT Tue Jun 9 2020 ...WIND ADVISORY IN EFFECT FROM 1 AM TO NOON CDT WEDNESDAY... * WHAT...Northwest winds 25 to 30 mph with gusts up to 50 mph are expected. * WHERE...Portions of east central and northeast Kansas. * WHEN...From 1 AM to noon CDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Wolters
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this high wind watch went out at Jun 8, 12:26 PM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, Jun 8, 12:26 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1226 PM CDT Mon Jun 8 2020 .SYNOPSIS... Issued at 310 AM CDT Mon Jun 8 2020 08Z water vapor imagery showed an upper trough over the inter- mountain west while Cristobal moves inland over the lower MS river valley. Weak mid level ridging remained over eastern KS. At the surface, observations showed a trough of low pressure extending from the central high plains into the northern plains. Relatively high surface pressure was noted from the mid MS river valley ridging into central OK. && ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 310 AM CDT Mon Jun 8 2020 For today and tonight, the forecast keeps the weather dry for most of the forecast area. Weak upper ridging is expected to limit any forcing for vertical motion once again today. Then the model consensus shows the deep layer moisture with Cristobal moving north through MO while dryer air remains over KS. Back west, models have trended slower with the overall progression of the upper trough, keeping the dynamics just west of the forecast area for much of the night. So in general think the bulk of the night time hours will remain dry. Models do not show much change in airmass for today. So think highs will again be in the lower to middle 90s. The one wrench may be increasing clouds over east central KS with Cristobal moving north. Lows tonight should remain mild due to a warm moist airmass remaining in place. Think lows will range from 70 to the lower 70s. .LONG TERM...(Tuesday through Sunday) Issued at 310 AM CDT Mon Jun 8 2020 Uncertainty in the forecast increases for Tuesday and Tuesday night as the GFS insists on being much quicker with the upper trough than any of the other guidance suggests. On the other hand, the NAM looks like it could be a little slow wrapping up a surface low near the NEB/KS state line. Consequently think the ECMWF and Canadian solutions are the better guidance to follow for timing the front. The concern is for a narrow corridor of instability advecting northwest into north central KS as a surface low develops Tuesday afternoon. Deep layer shear is progged to improve as the upper shortwave approached and low level hodographs are forecast to improve as surface winds back ahead of an occluding boundary lifting north. So there remains some potential for supercell thunderstorms, mainly across north central and northeast KS Tuesday afternoon. In addition to large hail and damaging winds, there could be a tornado or two if storms form as the models suggest. The window for severe storms looks to be short lived as instability quickly lifts north and lapse rates shallow up beneath the upper low. Confidence in the forecast remains below normal given the spread in model solutions. Highs Tuesday could be tricky depending on when the boundary moves through. For now thinking a slower timing for the front, have highs ranging from the upper 70s around CNK to near 90 over east central KS. With cold air advection developing Tuesday night, lows are expected to fall back into the 50s. Wednesday through Sunday looks to be dry as mid level ridging redevelops. The GFS continues to look like a cool outlier for temps through the end of the week and into the weekend as it holds onto a stronger upper trough over the Great Lakes. Since it doesn't have much support from other guidance, have leaned more towards the ECMWF with highs back around 90 by the end of the forecast. The spread in temps from the national blend of models continues to be about 15 to 20 degrees. So if the ECMWF does prove to be a better solution, highs may be underdone for next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1224 PM CDT Mon Jun 8 2020 VFR conditions are expected through the TAF period. South to southeasterly winds will remain at 10-15 kt with occasional gusts near 20 kts through 01Z. Winds will decrease to 7-10 kts thereafter. Gusts may need to be reintroduced at MHK by mid- morning Tuesday in subsequent outlooks. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Wolters SHORT TERM...Wolters LONG TERM...Wolters AVIATION...Baerg
Hazardous weather outlook, Jun 8, 4:23 AM CDT, 11 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 423 AM CDT Mon Jun 8 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-090930- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 423 AM CDT Mon Jun 8 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a chance for severe thunderstorms Tuesday afternoon across all of the area, but better chances for severe weather looks to be across north central and northeast Kansas or generally north of Interstate 70. There is a narrow window where ingredients could come together for supercell thunderstorms with large hail and damaging winds. There may also be a tornado or two if things come together at the right time. This window is most likely to be in the late afternoon to early evening. There remains some uncertainty with the forecast and it is also possible thunderstorms fail to develop. So keep an eye to the sky Tuesday afternoon and check back for updates to the forecast. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed today or tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Wolters
Nearby
High Wind Watches in Kansas, 2020Every high wind watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.